Federal regulators have determined that an Accutane recall issued last year was not due to safety problems with the acne, despite mounting concerns about serious and debilitating cases of inflammatory bowel disease among users.
The FDA issued a notice in the Federal Register, announcing that it has found that neither safety nor effectiveness were the reason for Accutane’s withdrawal from the market last year. However, the acne drug was voluntarily removed by Roche amid mounting Accutane lawsuits alleging that side effects of the drug increase the risk of inflammatory bowel disease, Crohn’s disease, ulcerative colitis and other serious problems.
Accutane (isotretinoin) has been used by more than 16 million people worldwide since it was first introduced in the early 1980s as a treatment for severe acne. Although Roche discontinued the drug in June 2009, a number of generic versions remain available under a number of names, such as Claravis, Sotret, Amnesteem and generic isotretinoin.
The determination means that the FDA does not consider the drug’s removal from the market as a recall, and will not remove approval of the drug. Generic manufacturers can continue to file abbreviated new drug applications (ANDAs) that essentially just need to show that their drugs are bioequivalent, effectively the same formula, as the original Accutane. If the FDA had determined that Accutane was withdrawn due to safety reasons, it would have removed its approval of the drug for acne treatment, meaning that anyone who wanted to introduce a similar drug would have to file a new drug application (NDA). An NDA would require extensive clinical testing.
Roche faces nearly 1,000 lawsuits over inflammatory bowel disease from Accutane, which involve allegations that the drug maker failed to adequately warn users about the risk of debilitating bowel problems from Accutane, such as ulcerative colitis and Crohn’s disease. The company has lost all six Accutane bowel disease trials that have reached a jury so far, with verdicts totalling $56 million.
In April, a study published in the American Journal of Gastroenterology found that Accutane side effects quadruple the risk of ulcerative colitis. Researchers found that not only were those taking Accutane four times more likely to develop ulcerative colitis, but they also determined that the chance of developing the bowel disorder rose in relation to the size of the Accutane dose, strengthening the evidence of a causal relationship.